For those who care for someone with Parkinson's disease
[Home] [Forum] [Help] [Search] [Register] [Login] [Donate]
You are not logged in


Topic sundowning or what? Go to previous topic Go to next topic Go to higher level

By carman96 On 2013.08.05 07:55
Last night after dinner (6 pm) my husband got it in his head that he wanted to take the boat to the lake. He took his walker over to the truck and tried to put the walker in the back of the truck. When I told him he can't drive anymore he got very agitated. He said he's tired of being told what to do, not being able to drive, etc. This went on for about 30 minutes.
I finally got him to sit at the table I held his hand and calmly told him he can't drive anymore. Then he wanted to go to the dmv to get his license back!
I finally got him settled in the reclined, put on motorcycle racing and gave him ice cream. He settled down but then got out his wallet to check his license. He does still have it for ID purposes.
I also gave him his valium early.
He often gets confused at dinner time. Is this sundowning and how do you deal with it?

By LOHENGR1N On 2013.08.05 20:24
That's a hard one! (is anything an easy one dealing with this disease?) I looked it up on Web M.D. People who sundown may be come forgetful, confused, delirious, agitated, anxious and restless. They often have trouble sleeping. So far sounds like everyone of us PWP doesn't it? Pace the floor, wander, yell and become combative. Sundowning typically peaks during the middle stages of Alzheimer's and other Dementia's, it gets better as the disease progresses.

Things that can increase the risk; Pain, severe constipation, being on too many medications and/or medication that no longer works, infection, noisy and disruptive sleep environment.

This said I also found that Sundowning Patients are generally able to understand that this behavioral pattern is abnormal. Example they get frustrated because they feel anxious or agitated and don't know why.

After all this is said, check up on it online, make some notes and discuss them with His Doctor to rule out medication issues or infections and such. Always run it by the Doctor as many things can present the same but end up being something else. Take care, best of luck and hang in there.

By parkinit On 2013.08.05 23:57
I think it could be a number of mental issues related to Parkinson's and/or the meds. I agree to speak to his dr about this.

By carman96 On 2013.08.06 08:51
Thanks for the replies, Al and parkinit. Yes I will talk to his Dr. about it. Good idea to make notes. I keep saying I'm going to do that.
His back has been bothering him a lot so I gave him some pain pills. Probably not good. He is supposed to have another injection in his back next week so I can't give him Ibuprofen. Hope the injection works as well this time as it did last time.
Its not that I blame my husband for being mad about losing his license and everything else he's had to give up. But this was scary because he was so agitated.


© 2003-2017 MyParkinsons.org · Privacy Policy & Terms of Use
Published by jAess Media. This website and Forum is sponsorsed by people like you